Format

Send to

Choose Destination
See comment in PubMed Commons below
Can J Gastroenterol. 2000 Jul-Aug;14(7):637-40.

Graft-versus-host disease after liver transplantation complicated by systemic aspergillosis with pancarditis.

Author information

  • 1McGill University/Montreal General Hospital, Montreal, Canada. jromag@po-box.mcgill.ca

Abstract

Graft-versus-host disease after liver transplantation complicated by systemic aspergillosis with pancarditis. Can J Gastroenterol 2000;14(7):637-640. Acute graft-versus-host disease (GVHD) is a common complication after bone marrow transplantation, with characteristic rash and diarrhea being the most common features. After liver transplantation, however, this phenomenon is very rare. Most transplant patients are on a variety of medications, including immunosuppressants; therefore, the differential diagnosis of skin rash or diarrhea is broad. A 37-year-old man who underwent liver transplantation for primary biliary cirrhosis, and developed a rash and watery diarrhea, is presented. Skin and colonic biopsies confirmed acute GVHD. A pulse of intravenous steroids was given. The skin rash improved, but he developed pancytopenia. His course was complicated by central line infection, jugular and subclavian vein thrombosis, pseudomembranous colitis, recurrent bacteremia, cholestasis on total parenteral nutrition and cytomegalovirus infection. After the onset of pleuritic chest pain and clinical sepsis, spiral computed tomography scan of his chest and abdomen revealed septic infarcts in multiple organs. Despite empirical treatment with amphotericin B, he died of multiorgan dysfunction syndrome within 72 h. Autopsy revealed systemic aspergillosis with pancarditis, endocardial vegetations, and septic pulmonary, splenic, hepatic and renal infarcts. The pathogenesis and experience with this rare, but often fatal, complication of liver transplantation are reviewed. In contrast to GVHD after bone marrow transplantation, pancytopenia is common and liver dysfunction is rare. One should have a high level of suspicion in the liver transplant recipient presenting with rash and/or diarrhea.

PMID:
10978951
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Loading ...
    Write to the Help Desk